Okay, so I guess that positive attitude doesn't really affect outcomes. However, I imagine that having some hope DOES improve the attitude of the afflicted, which can have them taking medications on schedule, watching their diet, etc., which should affect outcomes indirectly. If not, then what follows? Letting them slip into a deep nihilistic depression by telling them "You know, you might as well just give up and die. It'll make it easier on the rest of us to just get it over with. Would you like a bottle of hemlock, perhaps?"
Are you creating a false dilemma?
If I recall correctly, the book Half Empty may provide an interesting perspective on this topic (it's been some time since I read it, though).
No, I'm raising the issue of whether believing that believing helps has positive placebo value.
I think one needs to think about the word "outcome." If one means, "Does a positive attitude, for whatever reason, result in a cure or postponement of death?," perhaps it doesn't. However, if the outcome is a more pleasant dying, because the afflicted feels they have something to do or some control, perhaps misplaced faith and optimism helps to reduce some of the misery. And that has to be seen as a good outcome even if it is something similar to a placebo effect.
Join Think Atheist
Welcome toThink Atheist
Get Started Nowor Sign In
Or sign in with:
Started by Adventurer in Small Talk. Last reply by Strega 9 hours ago.
Started by Stephen Nowlin in Small Talk. Last reply by Stephen Nowlin yesterday.
Started by David Boots in Small Talk. Last reply by David Boots yesterday.
Started by David Boots in Religion and the Religious, Atheism and Atheists. Last reply by David Boots on Thursday.
Started by JadeBlackOlive in Small Talk. Last reply by David Boots on Wednesday.
Sunday School February 19th 2017
Sunday School February 12th 2017
Sunday School February 5th 2017
Posted by Brad Snowder on February 25, 2017 at 2:33pm
Posted by Brad Snowder on February 18, 2017 at 5:45pm
© 2017 Created by umar.
Report an Issue |
Terms of Service
Please check your browser settings or contact your system administrator.